Iowa, 2019

Hail and Damaging Winds in Iowa, August 20, 2019

August 20, 2019 · NWS FSD · 6 events in 3 counties and zones

An atmosphere with strong potential instability of 2500-3000 J/kg along with deep-layer shear of 40 to 50 knots led to the development of scattered nocturnal storms in the warm advection zone ahead of an eastward moving shortwave along the Nebraska and South Dakota border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An atmosphere with strong potential instability of 2500-3000 J/kg along with deep-layer shear of 40 to 50 knots led to the development of scattered nocturnal storms in the warm advection zone ahead of an eastward moving shortwave along the Nebraska and South Dakota border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 19, 9:41 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 19, 9:41 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1041 PM CDT Mon Aug 19 2019

.SHORT TERM...(This Evening through Tuesday)
Issued at 350 PM CDT Mon Aug 19 2019

Area of stratus across central South Dakota highlighting an area of
low level moisture working north ahead of a short wave moving east
along the South Dakota/Nebraska border.  With strong 850 hpa warm
air advection ahead of this wave, expect thunderstorms to develop
this evening once warm air is able to work around the elevated mixed
layer around 700 mb. Atmosphere is unstable with steep mid level
lapse rates leading to 2500-3000 J/kg of CAPE.  With 0-6 km bulk
shear near 50 knots along the I-90 corridor (with greater shear
values to the north), expect some storms to be severe.  With the
freezing level embedded in the steep mid level lapse rates, expect
hail to be a possibility, along with strong damaging winds with a
wealth of dry air aloft.  12Z sounding out of TOP indicated nearly
1.70" of precipitable water, which is near the 90 percent moving
average. Dew points have climbed to near 70 F south of I-90,
indicative of moist airmass working into the region.  Training of
storms may lead to very heavy rainfall overnight.

.LONG TERM...(Tuesday Night through Monday)
Issued at 350 PM CDT Mon Aug 19 2019

More tranquil conditions are expected Tuesday into Wednesday as high
pressure builds into the Northern Plains. Disturbance moving across
Nebraska Tuesday night into Wednesday may lead to some light
rainfall along the South Dakota/Nebraska border.

Flow becomes more active late this week as dirty zonal flow ushers a
series of disturbances in the Northern Plains.  This will result in
potential for unsettled weather for the weekend into the early part
of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1038 PM CDT Mon Aug 19 2019

Isolated to scattered thunderstorms are expected to develop
generally east of the Interstate 29 corridor after 07Z, then
track eastward across the area overnight. A few of these storms
could produce large hail and strong wind gusts, especially over
northwest IA. MVFR/IFR stratus will develop across much of the
area behind the convection, then slowly lift during the day on
Tuesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...JM
Hazardous weather outlook, Aug 19, 7:09 PM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
809 PM CDT Mon Aug 19 2019

MNZ071-072-080-081-089-090-097-098-NEZ013-014-SDZ038>040-052>056-
058>062-064>067-069>071-210115-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-
Dakota-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
Yankton-Clay-Union-
809 PM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for southwest Minnesota,
northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

There is a chance of thunderstorms from late evening into the
overnight hours with the better chances east of I-29. A couple storms
may approach the strong to severe category with large hail to size
of ping pong balls the primary risk and damaging wind a secondary
risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ001>003-012>014-020>022-031-032-210115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-
809 PM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for northwest Iowa and west
central Iowa.

.DAY ONE...Tonight.

There is a chance of thunderstorms this evening and overnight. A
few storms may approach the strong to severe category with large
hail to the size of ping pong balls the primary risk and damaging
wind a secondary risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SDZ050-057-063-068-210115-
Gregory-Brule-Charles Mix-Bon Homme-
809 PM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Omaha radar (KOAX), 139 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Woodbury

When
August 20, 1:32 AM CST to 1:35 AM CST
Where
Woodbury County, 0.69 mi S of Cushing
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
42.460, -95.680

Numerous large branches removed by thunderstorm winds.

Thunderstorm Wind, Ida

When
August 20, 1:39 AM CST to 1:42 AM CST
Where
Ida County, 0.51 mi E of Holstein
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
42.480, -95.540

Considerable tree damage from thunderstorm winds was reported throughout Ida Grove.

Thunderstorm Wind, Ida

When
August 20, 1:44 AM CST to 1:46 AM CST
Where
Ida County, 2.58 mi NE of Holstein
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.510, -95.520

Thunderstorm winds snapped a 25 inch diameter tree near the base.

Thunderstorm Wind, Ida

When
August 20, 1:58 AM CST to 2:00 AM CST
Where
Ida County, 3.76 mi NW of Battle Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.360, -95.650

Winds took down numerous tree branches, several in excess of 3 inches diameter.

Thunderstorm Wind, Ida

When
August 20, 2:36 AM CST to 2:39 AM CST
Where
Ida County, 3.29 mi NW of Ida Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.380, -95.520

A couple of trees were taken down by thunderstorm winds, along with flattening of corn.

Hail, Dickinson

When
August 20, 2:50 AM CST to 2:52 AM CST
Where
Dickinson County, 1.51 mi E of Superior
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.430, -94.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851946, 851947, 851949, 851950, 851951, 851944.